Posted 3/25/2015 6:06 AM (GMT -6)
I asked a question about bartonella rashes a couple of days ago...this is another rash question, but unrelated.
Five days after I started taking minocycline, I broke out in a bright red, large rash that covers my abdominal and pelvic area. I've had it for two weeks. I saw my dermatologist two days ago for a mole check, and he seemed very concerned about the rash. He knew it was from minocycline just by looking at it, and he seemed concerned, but said that if my doctor thinks it's OK, it's probably OK...however, he said, "if you have any breathing trouble, have difficulty swallowing, or get crust in your eyes, mouth, penis or anus, don't call me, don't call your doctor, just get to the emergency room immediately because you'll need a cortisone injection." He prescribed a steroid cream to control the itching.
I wrote to my LLMD this morning to tell her what he said and she just responded "it's fine to stop the minocycline. See what happens over the next two weeks. See if the rash does clear."
I *really* have positive feelings about this doctor, so I will do exactly what she says. I'm curious about whether anyone else has had a drug reaction like this before and if you discontinued or continued your medication? If the only risk is itching and an ugly rash--I can handle it. My symptoms have been MUCH worse than that, so whatever, I can live with a rash. But I don't want to risk any organ damage that evidently can result from this reaction to minocycline: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2954588/
Again, I do of course understand that this message board is just for experiential information sharing, not medical advice. I will heed my doctor's instructions. I'm just very new to this and trying to figure out what is "herxing" vs. what could be a potentially dangerous drug reaction. I have never had any allergy to any antibiotics before, and I've taken both tetracycline and doxycycline a number of times with no ill effects. So this seems odd.